Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 4, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at May 20, 2023, 5:46 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2023, 5:46 PM MDT (23:46 UTC)
- Expired
- May 20, 2023, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 65 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WGUS55 KABQ 202346
FFWABQ
NMC043-210245-
/O.NEW.KABQ.FF.W.0004.230520T2346Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
546 PM MDT Sat May 20 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Cerro Pelado burn scar in...
East Central Sandoval County in north central New Mexico...
* Until 845 PM MDT.
* At 546 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Cerro Pelado Burn Scar. Up to 0.25 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will impact Vallecitos Creek,
West Fork Borrego Canyon, Paliza Canyon, Canada Camada, Bland Canyon
and Rio Chiquito. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Cerro
Pelado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cerro Pelado Burn Scar.
* Some locations that will experience flash flooding include...
Jemez Pueblo and Ponderosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Cerro Pelado fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Cerro Pelado Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
3565 10647 3564 10652 3566 10656 3564 10661
3563 10668 3562 10673 3567 10672 3578 10662
3578 10649
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
122 follow-up statements
321
WGUS75 KABQ 210058
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
658 PM MDT Sat May 20 2023
NMC043-210245-
/O.CON.KABQ.FF.W.0004.000000T0000Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
658 PM MDT Sat May 20 2023
...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN
EFFECT UNTIL 845 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL
COUNTY...
At 658 PM MDT, Doppler radar indicated most of the thunderstorms
producing heavy rain over the Cerro Pelado Burn Scar have moved away
from the area. However, occasional rainfall will continue over the
scar with the threat for flash flooding persisting.
Excessive rainfall over the burn scar will impact Vallecitos Creek,
West Fork Borrego Canyon, Paliza Canyon, Canada Camada, Bland Canyon
and Rio Chiquito. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Cerro Pelado Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Cerro Pelado Burn Scar.
Some locations that will experience flash flooding include...
Jemez Pueblo and Ponderosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Cerro Pelado fire burn
area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Cerro Pelado Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
3565 10647 3564 10652 3566 10656 3564 10661
3563 10668 3562 10673 3567 10672 3578 10662
3578 10649
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$721
WGUS75 KABQ 210242
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
842 PM MDT Sat May 20 2023
NMC043-210252-
/O.EXP.KABQ.FF.W.0004.000000T0000Z-230521T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
842 PM MDT Sat May 20 2023
...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT
845 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL COUNTY...
The heavy rain which could lead to flash flooding has ended.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3573 10635 3568 10632 3565 10635 3561 10634
3565 10647 3564 10652 3566 10656 3564 10661
3563 10668 3562 10673 3567 10672 3578 10662
3578 10649
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:10 PM MDT, 36 minutes earlier.
Area forecast discussion, May 20, 5:10 PM MDT, 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 510 PM MDT Sat May 20 2023 ...New AVIATION... .SYNOPSIS... Issued at 323 PM MDT Sat May 20 2023 Scattered showers and thunderstorms across western and northern New Mexico will fizzle out around midnight. Warmer temperatures are expected on Sunday with another round of afternoon thunderstorms. Localized heavy rainfall will be possible with any cells that do develop, increasing the risk for burn scar flash flooding. Afternoon showers and thunderstorms are possible each day of the work week, favoring the high terrain. Temperatures will be below normal Sunday and Monday, trending near seasonal averages for the rest of the week. && .SHORT TERM... (This evening through Sunday night) Issued at 323 PM MDT Sat May 20 2023 Flow around a weak closed low over southern AZ is providing a bit of a boost to today's round of convection. Storm motion in western and central NM has increased today, with shower and storm movement to the northeast ranging from 20-25 kts. Effective bulk shear continues to remain just a tad too low for more organized thunderstorms in western NM. Latest SPC mesoanalysis showing effective bulk shear is mostly below 30kts areawide. The shear is just high enough and with plentiful low and mid level moisture in place, a quasi-line of moderately strong thunderstorms will likely remain in tact as they move into the RGV. Hail, wet microbursts and strong outflow winds are the most likely threats from this line as it translates east- northeastward later this afternoon and evening. Models agree this line will continue to propagate through about midnight before dissipating. Showers and storms shift focus to northern and eastern NM Sunday afternoon and evening. Models continue to retrograde the above mentioned low over AZ as well as a weak low over CO. The CO low is forecast to retrograde as well, resulting in more showers and storms for northern and eastern NM. Effective bulk shear remains a limiter Sunday with brief strong storm possible but likely not severe for more than a brief time given that the flow aloft is not northwesterly. && .LONG TERM... (Monday through Friday) Issued at 323 PM MDT Sat May 20 2023 Disorganized pattern continues to reign supreme in the long term. Predominantly zonal flow aloft will allow for some drying on Monday, bringing near record PWATs down to 0.3 and 0.5 inches across most locales. This will have a major hand in limiting afternoon convection to the recycled moisture of the high terrain. The trend will continue into Tuesday as weak high pressure builds over NM. With the rise in pressure heights, locales areawide will see an increase to daytime highs of a few degrees compared to Monday. Showers and thunderstorms will favor the northern Sangre de Cristos in the afternoon. A slug of Gulf moisture begins to run up the spine of the upper level ridge on Thursday, allowing for an increase of afternoon showers and thunderstorms across the centrals mts and eastward. Meanwhile, an upper level trough begins to push inland from the Pacific. The ridge will begin breaking down Thursday night into Friday. Model consistency at this point becomes lackluster regarding the evolution of the disturbance. The GFS brings the upper low quickly across the northern border of the Desert Southwest, swinging it into CO by Sunday morning. The ECMWF presents a slower solution, transitioning the low into an open wave in the Great Basin around the same timeframe. The discrepancies of the system's timing make for a challenging forecast towards the end of the long term. The faster version would bringer stronger winds to northern and central NM Saturday. Overall, did not stray too far from the NBM, making minor adjustments to winds in the Friday to Saturday timeframe. Temperatures start out below normal on Monday, but warm with the upper level ridge on Tuesday. Temperatures will then trend generally near normal through the remainder of the week. && .AVIATION... (00Z TAFS) Issued at 510 PM MDT Sat May 20 2023 Weak upper low over AZ embedded in a weak trough extending newd into CO continues to drift nwd. Sct showers and tstms over northern NM and through the RGV and central mt chain at 23Z to continue moving ne to east. Brief hail, locally heavy rain and variable wind gusts to around 40kt are possible with the stronger storms as well as lcl MVFR cigs/vsbys obscuring higher terrain. && .FIRE WEATHER... Issued at 323 PM MDT Sat May 20 2023 More daily rounds of mainly afternoon and evening showers and thunderstorms will continue most areas Sunday, shifting to northern and eastern NM Monday and Tuesday. Drier air moves into the southern half or so of the state both days on increasing southwest winds. The increased winds in western and central areas Thursday through Saturday are the result of high pressure building overhead. This ridge shifts east of NM Thursday through Saturday with dry air moving into western and central NM and dryline thunderstorms east, a pattern much more like typical May weather. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 76 50 78 / 20 40 20 30 Dulce........................... 39 72 39 72 / 20 70 30 60 Cuba............................ 45 70 45 72 / 30 70 40 50 Gallup.......................... 42 72 42 75 / 40 50 20 30 El Morro........................ 43 70 43 71 / 40 60 30 40 Grants.......................... 40 73 41 75 / 40 60 30 40 Quemado......................... 43 72 44 74 / 50 50 30 40 Magdalena....................... 47 71 49 74 / 50 60 30 50 Datil........................... 45 69 46 72 / 40 60 30 40 Reserve......................... 39 77 40 78 / 30 50 10 20 Glenwood........................ 51 81 53 83 / 30 40 10 20 Chama........................... 37 66 37 66 / 30 80 50 70 Los Alamos...................... 48 68 49 69 / 30 80 50 60 Pecos........................... 46 70 46 70 / 30 80 50 70 Cerro/Questa.................... 45 65 44 65 / 30 70 40 80 Red River....................... 39 60 37 58 / 40 90 60 80 Angel Fire...................... 34 62 35 63 / 30 90 60 80 Taos............................ 40 71 39 71 / 20 70 30 70 Mora............................ 42 68 40 67 / 20 80 50 70 Espanola........................ 48 76 48 75 / 20 70 40 60 Santa Fe........................ 49 71 49 70 / 30 80 50 60 Santa Fe Airport................ 47 74 47 74 / 30 70 40 50 Albuquerque Foothills........... 55 78 55 77 / 30 50 50 40 Albuquerque Heights............. 54 79 54 79 / 30 50 40 40 Albuquerque Valley.............. 51 81 51 82 / 30 50 40 40 Albuquerque West Mesa........... 53 80 52 79 / 30 50 40 40 Belen........................... 50 81 50 82 / 40 50 30 40 Bernalillo...................... 53 81 53 79 / 30 50 40 40 Bosque Farms.................... 50 81 49 82 / 40 50 40 40 Corrales........................ 53 81 52 80 / 30 50 40 40 Los Lunas....................... 51 81 51 82 / 40 50 40 40 Placitas........................ 52 76 53 76 / 30 50 40 40 Rio Rancho...................... 53 79 53 78 / 30 50 40 40 Socorro......................... 52 81 53 83 / 50 50 40 40 Sandia Park/Cedar Crest......... 49 70 49 71 / 40 60 50 50 Tijeras......................... 46 73 46 74 / 40 50 50 50 Edgewood........................ 42 73 42 74 / 30 50 50 50 Moriarty/Estancia............... 42 74 41 76 / 30 50 40 50 Clines Corners.................. 45 71 44 72 / 40 50 50 60 Mountainair..................... 45 73 45 75 / 40 40 40 50 Gran Quivira.................... 46 73 47 75 / 50 50 40 60 Carrizozo....................... 52 78 54 80 / 40 50 30 40 Ruidoso......................... 47 70 47 73 / 40 60 40 40 Capulin......................... 43 68 43 67 / 50 80 30 70 Raton........................... 43 73 42 73 / 40 80 30 60 Springer........................ 44 75 43 74 / 30 80 30 60 Las Vegas....................... 45 72 44 72 / 20 80 40 60 Clayton......................... 50 76 50 74 / 50 70 50 50 Roy............................. 47 74 47 73 / 20 80 40 60 Conchas......................... 52 82 52 82 / 10 70 50 50 Santa Rosa...................... 51 79 50 79 / 10 60 50 40 Tucumcari....................... 54 81 52 82 / 5 50 60 40 Clovis.......................... 55 77 53 82 / 5 50 60 40 Portales........................ 54 79 52 84 / 5 40 50 40 Fort Sumner..................... 53 81 52 83 / 5 50 50 40 Roswell......................... 58 85 57 89 / 10 50 30 30 Picacho......................... 50 76 50 81 / 20 60 30 40 Elk............................. 47 75 47 79 / 30 60 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...33 LONG TERM....12 AVIATION...99
In the hours before
Special weather statement, May 20, 3:02 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
302 PM MDT Sat May 20 2023
NMZ219-202130-
Middle Rio Grande Valley/Albuquerque Metro Area-
302 PM MDT Sat May 20 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
VALENCIA AND BERNALILLO COUNTIES THROUGH 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Isleta Pueblo, or 10 miles northwest of Los Lunas,
moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Albuquerque, Isleta Pueblo and South Valley.
This includes the following highways...
Interstate 40 between Mile Markers 143 and 154.
Interstate 25 between Mile Markers 209 and 222.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3481 10683 3493 10700 3518 10680 3500 10656
TIME...MOT...LOC 2102Z 221DEG 14KT 3493 10686
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Local storm report, May 20, 3:32 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
332 PM MDT SAT MAY 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 1 NNE SOCORRO 34.07N 106.90W
05/20/2023 E1.00 INCH SOCORRO NM EMERGENCY MNGR
&&
ANMSpecial weather statement, May 20, 3:56 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
356 PM MDT Sat May 20 2023
NMZ224-202230-
South Central Highlands-
356 PM MDT Sat May 20 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN SOCORRO
AND SOUTHWESTERN TORRANCE COUNTIES THROUGH 430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Abo, or 35 miles southeast of Belen, moving northeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abo.
This includes Highway 60 between Mile Markers 196 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3432 10646 3451 10630 3451 10629 3432 10607
3419 10632
TIME...MOT...LOC 2156Z 227DEG 8KT 3431 10633
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:08 PM MDT | Areal Flood Advisory | ABQ | Socorro | 112 min |
| May 19, 7:08 PM MDT | River Flood Advisory | ABQ | Rio Arriba | 60 hr |
| May 19, 7:10 PM MDT | River Flood Advisory | ABQ | Los Alamos, Santa Fe | 10 days |
| May 19, 7:36 PM MDT | Areal Flood Advisory | ABQ | Socorro | 3 hr |
| May 19, 7:38 PM MDT | Special Weather Statement | ABQ | Socorro | 37 min |
| May 19, 7:47 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro | 43 min |
| May 20, 1:29 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 3 hr |
| May 20, 3:02 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| May 20, 3:22 PM MDT | Areal Flood Advisory | ABQ | San Juan | 3 hr |
| May 20, 3:56 PM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.